Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Numerically satisfactory solutions of hypergeometric recursions
HTML articles powered by AMS MathViewer

by Amparo Gil, Javier Segura and Nico M. Temme PDF
Math. Comp. 76 (2007), 1449-1468 Request permission

Abstract:

Each family of Gauss hypergeometric functions \[ f_n={}_2F_1(a+\varepsilon _1n, b+\varepsilon _2n ;c+\varepsilon _3n; z), n\in {\mathbb Z} , \] for fixed $\varepsilon _j=0,\pm 1$ (not all $\varepsilon _j$ equal to zero) satisfies a second order linear difference equation of the form \[ A_nf_{n-1}+B_nf_n+C_nf_{n+1}=0. \] Because of symmetry relations and functional relations for the Gauss functions, many of the 26 cases (for different $\varepsilon _j$ values) can be transformed into each other. In this way, only with four basic difference equations can all other cases be obtained. For each of these recurrences, we give pairs of numerically satisfactory solutions in the regions in the complex plane where $|t_1|\neq |t_2|$, $t_1$ and $t_2$ being the roots of the characteristic equation.
References
  • Milton Abramowitz and Irene A. Stegun, Handbook of mathematical functions with formulas, graphs, and mathematical tables, National Bureau of Standards Applied Mathematics Series, No. 55, U. S. Government Printing Office, Washington, D.C., 1964. For sale by the Superintendent of Documents. MR 0167642
  • A. Deaño, J. Segura. Transitory minimal solutions of hypergeometric recursions and pseudoconvergence of associated continued fractions. Accepted for publication in Mathematics of Computation.
  • A. Gil, J. Segura, N. M. Temme. The ABC of hyper recursions. J. Comput. Appl. Math.
  • Yudell L. Luke, The special functions and their approximations, Vol. I, Mathematics in Science and Engineering, Vol. 53, Academic Press, New York-London, 1969. MR 0241700
  • G.N. Watson. Asymptotic expansions of hypergeometric functions. Trans. Cambridge Philos. Soc., 22:277–308, 1918.
  • Jet Wimp, Computation with recurrence relations, Applicable Mathematics Series, Pitman (Advanced Publishing Program), Boston, MA, 1984. MR 727118
Similar Articles
Additional Information
  • Amparo Gil
  • Affiliation: Departamento de Matemáticas, Estadística y Computación, Univ. Cantabria, 39005-Santander, Spain
  • Email: amparo.gil@unican.es
  • Javier Segura
  • Affiliation: Departamento de Matemáticas, Estadística y Computación, Univ. Cantabria, 39005-Santander, Spain
  • MR Author ID: 627158
  • Email: javier.segura@unican.es
  • Nico M. Temme
  • Affiliation: CWI, P.O. Box 94079, 1090 GB Amsterdam, The Netherlands
  • Email: nicot@cwi.nl
  • Received by editor(s): October 18, 2005
  • Received by editor(s) in revised form: February 2, 2006
  • Published electronically: January 31, 2007
  • © Copyright 2007 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Math. Comp. 76 (2007), 1449-1468
  • MSC (2000): Primary 33C05, 39A11, 41A60, 65D20
  • DOI: https://doi.org/10.1090/S0025-5718-07-01918-7
  • MathSciNet review: 2299782